Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 168, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 6, 2012, 4:49 PM CDT for Lane County, Kansas. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2012, 4:49 PM CDT (21:49 UTC)
- Expired
- Sep 6, 2012, 5:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lane County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 5:10 PM CDT | HAIL 0.75 | 6 N Shields, KS | |
| Sep 6, 5:36 PM CDT | TSTM WND GST 60 | 1 Sw Pendennis, KS | |
| Sep 6, 5:36 PM CDT | HAIL 1 | 1 Sw Pendennis, KS | |
| Sep 6, 5:40 PM CDT | HAIL 1 | 4 Se Pendennis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238
WUUS53 KDDC 062149
SVRDDC
KSC101-062230-
/O.NEW.KDDC.SV.W.0168.120906T2149Z-120906T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
449 PM CDT THU SEP 6 2012
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LANE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 530 PM CDT
* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTH OF HEALY...AND MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
HEALY...
SHIELDS...
PENDENNIS...
MAINLY RURAL AREAS OF NORTHERN LANE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3870 10025 3848 10025 3862 10068 3871 10068
3871 10032
TIME...MOT...LOC 2148Z 295DEG 20KT 3869 10056
WIND...HAIL 60MPH 1.00IN
$$
RUSSELL2 follow-up statements
333
WWUS53 KDDC 062203
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT THU SEP 6 2012
KSC101-062230-
/O.CON.KDDC.SV.W.0168.000000T0000Z-120906T2230Z/
LANE KS-
503 PM CDT THU SEP 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LANE
COUNTY UNTIL 530 PM CDT...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
NEAR SHIELDS...AND MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
HEALY...
SHIELDS...
PENDENNIS...
MAINLY RURAL AREAS OF NORTHERN LANE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
&&
LAT...LON 3870 10025 3848 10025 3862 10068 3871 10068
3871 10032
TIME...MOT...LOC 2203Z 297DEG 23KT 3866 10048
WIND...HAIL 70MPH 1.50IN
$$
RUSSELL331
WWUS53 KDDC 062213
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT THU SEP 6 2012
KSC101-062230-
/O.CON.KDDC.SV.W.0168.000000T0000Z-120906T2230Z/
LANE KS-
513 PM CDT THU SEP 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LANE COUNTY UNTIL 530 PM CDT...
AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HAIL UP TO TWO
INCHES IN DIAMETER...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED NEAR SHIELDS...AND MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
SHIELDS...
PENDENNIS...
MAINLY RURAL AREAS OF NORTHEASTERN LANE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
&&
LAT...LON 3870 10025 3848 10025 3858 10054 3871 10052
3871 10032
TIME...MOT...LOC 2213Z 281DEG 23KT 3865 10040
WIND...HAIL 70MPH 2.00IN
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:56 PM CDT, 53 minutes earlier.
Area forecast discussion, Sep 6, 3:56 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT THU SEP 6 2012 ...UPDATED FOR SHORT TERM DISCUSSION... .SYNOPSIS... ISSUED AT 1043 PM CDT WED SEP 5 2012 THE 06.00Z 250 HPA SYNOPTIC MAP SHOWED FAIRLY STRONG FLOW ACROSS THE NORTHERN 2/3RDS OF THE COUNTRY WITH MANY RAOB SITES REPORTING WINDS BETWEEN 50 KT AND 75 KT. A FEW JET STREAKS WERE NOTED ACROSS CENTRAL CALIFORNIA, THE MIDWEST, AND FINALLY ACROSS SOUTHEAST CANADA WITH WINDS IN THE 75 KT TO 80 KT RANGE. AT 500 HPA, SOME MID LEVEL MOISTURE ADVECTION WAS NOTED DOWNSTREAM OF A 579 DM CYCLONE LOCATED ACROSS THE EASTERN PACIFIC. AN LONGITUDINALLY (WEST TO EAST) ELONGATED 591 DM ANTICYCLONE WAS NOTED FROM THE DESERT SOUTHWEST EASTWARD ACROSS THE LONE STAR STATE. A DEEP 550 DM CYCLONE WAS NOTED ACROSS NE MANITOBA WITH SEVERAL SHORTWAVE TROFS ASSOCIATED WITH THIS PRESSURE PERTURBATION LOCATED ACROSS THE CANADIAN PRAIRIES AND EXTENDING SOUTHWARD ACROSS THE INTERNATIONAL BORDER. CYCLONIC FLOW WAS ALSO NOTED EAST OF FLORIDA. THE KDDC RAOB SHOWED SOME MID LEVEL MOISTURE FROM 550 HPA TO 450 HPA. AT 700 HPA, FAIRLY COLD TEMPERATURES IN THE 0 DEG C TO -3 DEG C RANGE WERE NOTED IN THE WAKE OF A COLD FRONT ACROSS THE CENTRAL CANADIAN PRAIRIES. CLOSER TO KANSAS, VALUES OF 11 DEG C TO 12 DEG C WERE NOTED ACROSS KDDC COUNTRY. CYCLONIC FLOW WAS NOTED ACROSS THE NORTHEASTERN GULF OF MEXICO IN ASSOCIATION WITH INVEST 90L. AT 850 HPA, THE WARMEST LOW LEVEL TEMPERATURES WITH VALUES IN THE LOWER 30S DEG C RANGE EXTENDED ACROSS THE ROCKIES AND INTO THE GREAT BASIN. VALUES ACROSS KANSAS WERE FAIRLY SEASONAL WITH MANY RAOBS SITES IN THE LOWER 20S DEG C ACROSS THE CENTRAL PLAINS. AT THE SURFACE, A STATIONARY BOUNDARY WAS NOTED ACROSS TEXAS AND OKLAHOMA WITH DEWPOINTS IN THE 60S DEG F AND 70 DEG F SOUTH OF SAID BOUNDARY. INVEST 90L WAS SE OF NEW ORLEANS AND A FEW FISH STORMS WERE LOCATED ACROSS THE ATLANTIC BASIN. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 349 PM CDT THU SEP 6 2012 A SHORTWAVE TROUGH WAS APPROACHING THE NORTHERN PLAINS EARLY THIS AFTERNOON, WITH THE ASSOCIATED COLD FRONT MOVING INTO SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE AS OF 20Z. THE SURFACE CYCLONE WAS NOTED OVER NORTHERN NEBRASKA AND A DRYLINE EXTENDED SOUTHWESTWARD FROM THE LOW INTO NORTHWEST KANSAS. LOW LEVEL MOISTURE ADVANCED NORTHWARD INTO KANSAS TODAY AS LEE TROUGHING DEVELOPED IN ADVANCE OF THE UPPER-LEVEL TROUGH. THIS ALSO ALLOWED SURFACE TEMPERATURES TO WARM INTO THE MID TO UPPER 90S. SURFACE BASED CAPE VALUES RANGED FROM 1500 TO 2000 K/JG EARLY THIS AFTERNOON. THE VERTICAL WIND SHEAR PROFILE WAS FAVORABLE FOR MID-LEVEL ROTATION WITH THE STORMS WITH 0-6 KM SHEAR RANGING FROM 30 TO 40 KTS. UPPER-LEVEL WIND SHEAR (6-11 KM) WAS ALSO RESPECTABLE AT AROUND 30 KTS. GIVEN THESE CONDITIONS, HAIL AS LARGE AS GOLFBALLS OR EVEN TENNIS BALLS IS POSSIBLE. GIVEN THE HIGH CLOUD BASES, STRONG DOWNBURST WINDS ARE ALSO POSSIBLE WITH GUSTS AS HIGH AS 70 MPH. GIVEN THE MODEST MID-LEVEL FORCING, THE STORMS MAY STAY SCATTERED, BUT ANY COLD POOL GENERATION COULD ALLOW THE INDIVIDUAL STORMS TO GROW UPSCALE INTO LINE SEGMENTS/BOWS. LATER TONIGHT AND EARLY FRIDAY, THE MAIN UPPER-LEVEL SHORTWAVE TROUGH WILL APPROACH KANSAS. SO AFTER A LULL OVERNIGHT, MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE, BUT THESE WILL PROBABLY NOT BE SEVERE AND SHOULD BE ELEVATED IN NATURE. THIS ACTIVITY WILL PROBABLY LINGER INTO EARLY AFTERNOON IN SOUTH CENTRAL KANSAS. TEMPERATURES WILL BE MUCH COOLER FRIDAY WITH HIGHS IN THE UPPER 70S. HIGH WINDS ARE EXPECTED DURING THE FIRST PART OF FRIDAY GIVEN THE EXPECTED STRONG PRESSURE GRADIENT BEHIND THE FRONT. THEREFORE, A WIND ADVISORY WAS ISSUED FOR ALL OF CENTRAL AND SOUTHWEST KANSAS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 204 PM CDT THU SEP 6 2012 UPPER LEVEL TROUGH WILL CROSS INTO THE MISSISSIPPI VALLEY FRIDAY NIGHT AS AN AREA OF HIGH PRESSURE AT THE SURFACE BEGINS TO BUILD INTO THE CENTRAL PLAINS. BY 12Z SATURDAY THE CENTER OF THIS SURFACE HIGH IS FORECAST TO BE LOCATED IN NORTHWEST KANSAS. THIS HIGH THEN MOVES SLOWLY SOUTHEAST WITH THE SURFACE RIDGE AXIS FORECAST TO BE LOCATED NEAR SOUTH CENTRAL KANSAS BY 12Z SUNDAY. GIVEN CLEAR SKIES AND LIGHT WINDS NEAR THE CENTER OF THIS HIGH WILL UNDERCUT THE COOLEST GUIDANCE IN THESE TWO AREAS FRIDAY NIGHT AND SATURDAY NIGHT. AT THIS TIME WOULD NOT BE SURPRISED TO SEE A FEW AREAS FALLING BACK INTO THE MID 40S ACROSS NORTH CENTRAL OR WEST CENTRAL KANSAS FRIDAY NIGHT. SATURDAY NIGHT THE COOLER TEMPERATURES MAY BE LOCATED ACROSS SOUTH CENTRAL KANSAS WITH LOWS BOTTOMING OUT NEAR 50. AS FOR HIGHS ON SATURDAY WILL STAY CLOSE TO THE PREVIOUS FORECAST GIVEN THAT THE GFS, ECMWF AND NAM 850MB TEMPERATURES AT 00Z SUNDAY VARIED FROM AROUND 15 IN SOUTH CENTRAL KANSAS TO THE LOWER 20S NEAR THE COLORADO BORDER. ON SUNDAY AN UPPER LEVEL RIDGE WILL BUILD EAST ACROSS THE ROCKIES AS A TROUGH OF LOW PRESSURE AT THE SURFACE DEVELOPS ALONG THE LEE OF THE ROCKIES. ENHANCED WESTERLY DOWNSLOPE IS EXPECTED AND 850-700MB TEMPERATURES WILL BEGIN TO WARM. THIS WARMING TREND WILL CONTINUE THROUGH EARLY NEXT WEEK AND BASED ON THE FORECAST 850MB TEMPERATURES AT 00Z TUESDAY IT STILL APPEARS THAT HIGHS REBOUNDING BACK INTO THE 90S EARLY NEXT WEEK STILL LOOKS ON TRACK. IN ADDITION TO THESE WARMER TEMPERATURES DRIER AIR WILL ALSO BE RETURNING TO WESTERN KANSAS WHICH WILL RESULT IN AN INCREASE IN FIRE DANGER LEVEL BY MONDAY AFTERNOON. ON TUESDAY A COLD FRONT WILL MOVE SOUTH TOWARDS WESTERN KANSAS AS AN UPPER LEVEL TROUGH EXITS THE ROCKIES AND MOVES OUT INTO THE NORTHERN PLAINS. AHEAD OF THIS FRONT IT WILL BE ANOTHER WARM DAY WITH 850MB TEMPERATURES CONTINUING TO SUPPORT HIGHS IN THE 90S. IN ADDITION GIVEN THE INSTABILITY THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS AS WELL TUESDAY NIGHT AS THIS COLD FRONT CROSSES SOUTHWEST KANSAS. BY EARLY WEDNESDAY THE COLD FRONT IS FORECAST TO BE LOCATED ACROSS THE PANHANDLE OF TEXAS AND OKLAHOMA. TEMPERATURES MID WEEK ARE EXPECTED TO RANGE FROM THE MID 70S TO LOWER 80S GIVEN THE EXPECTED CLOUD COVER AND 925-850MB TEMPERATURES BEHIND THE COLD FRONT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1235 PM CDT THU SEP 6 2012 SOUTH WINDS AT 10 TO 15KTS WILL PERSIST THROUGH 11Z-12Z FOLLOWED BY A WIND SHIFT TO THE NORTH AND INCREASE IN SPEED TO 25-30KTS AS A COLD FRONT PASSES. THUNDERSTORMS ARE POSSIBLE IN VICINITY OF THE TAFS (DDC/GCK/HYS) BETWEEN 22Z AND 03Z. THESE STORMS COULD CONTAIN STRONG WIND GUSTS AND HAIL. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 79 49 77 / 40 40 10 0 GCK 63 77 47 77 / 20 20 10 0 EHA 63 77 53 77 / 20 10 10 10 LBL 64 79 51 77 / 20 20 10 0 HYS 63 77 47 78 / 30 30 10 0 P28 69 80 53 79 / 50 60 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 5 AM CDT /4 AM MDT/ TO NOON CDT /11 AM MDT/ FRIDAY FOR KSZ030-031-043>046-061>064-074>077-084-085. WIND ADVISORY FROM 8 AM TO 3 PM CDT FRIDAY FOR KSZ065-066- 078>081-086>090. && SHORT TERM...FINCH LONG TERM...BURGERT AVIATION...FINCH
Hazardous weather outlook, Sep 6, 10:45 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1045 AM CDT THU SEP 6 2012 KSZ030-031-043>046-061>066-074>081-084>090-071130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1045 AM CDT THU SEP 6 2012 /945 AM MDT THU SEP 6 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 3 AND 5 PM ACROSS WESTERN KANSAS AND BECOME SEVERE, WITH HAIL AS LARGE AS 2 INCHES IN DIAMETER AND WIND GUSTS POSSIBLY AS HIGH AS 70 MPH. THE BEST CHANCE OF STORMS INITIALLY WILL BE ALONG A CORRIDOR FROM ELKHART TO ULYSSES TO NESS CITY TO WAKEENEY. IF THE STORMS HOLD TOGETHER AND MOVE TO THE SOUTHEAST INTO THE EVENING HOURS, THEN LOCATIONS FURTHER SOUTHEAST SUCH AS LARNED, PRATT, DODGE CITY ENGLEWOOD AND COLDWATER COULD BE AFFECTED. KEEP IN MIND THAT A SOLID LINE OF STORMS MAY NOT OCCUR, BUT RATHER A FEW INDIVIDUAL STORM CELLS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS COULD LINGER INTO FRIDAY MORNING. THE MAIN THREAT WILL BE LIGHTNING. THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ACROSS THE REGION WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. LIGHTNING IS THE MAIN THREAT WITH THE STORMS. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AND TUESDAY AS TEMPERATURES WARM INTO THE 90S AND AFTERNOON RELATIVE HUMIDITY DROPS TO BELOW 15 PERCENT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED AFTER 3 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 9:52 AM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 29 hr |
| Sep 6, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 51 min |
| Sep 6, 5:40 PM CDT | Special Weather Statement | DDC | Meade, Seward | 50 min |
| Sep 6, 6:04 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| Sep 6, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 51 min |
| Sep 6, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 51 min |
| Sep 6, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.